Hail, Ellis
- When
- July 7, 5:06 PM CST
- Where
- Ellis County, 2.78 mi WSW of Schoenchen
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 38.710, -99.370
Isolated thunderstorms developed along and near a weak stationary front along the I-70 corridor. One of the storms produced marginal severe weather.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Isolated thunderstorms developed along and near a weak stationary front along the I-70 corridor. One of the storms produced marginal severe weather.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 7, 1:11 PM CST, 3 hours 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 211 PM CDT SAT JUL 7 2012 ...UPDATED THE SYNOPSIS AND SHORT TERM DISCUSSION... .SYNOPSIS... ISSUED AT 157 PM CDT SAT JUL 7 2012 THE ANALYSIS OF THE 07/12Z UPPER AIR CHARTS SHOWED A RATHER WEAK UPPER LEVEL JET IN THE 70 TO 90 KNOT RANGE, FROM WESTERN MANITOBA TO EASTERN QUEBEC. THE FLOW OVER WESTERN KANSAS WAS SOUTHEAST AT 20 KNOTS. AT THE 500MB LEVEL, HIGH PRESSURE WAS CENTERED OVER NORTHERN MISSOURI AND EXTENDED WEST INTO CENTRAL COLORADO. THE 500MB LEVEL TEMPERATURE AT DDC WAS A WARM -06C. DOWN LOWER AT THE 700MB LEVEL, DUAL HIGH PRESSURE SYSTEMS WERE IDENTIFIABLE, WITH ONE HIGH OVER NORTHERN MISSOURI AND THE SECOND HIGH CENTERED OVER EXTREME EASTERN NEVADA. THE FLOW AT H7 WAS SOUTHEAST AT 07 KNOTS AT DDC, WITH A TEMPERATURE OF +11C. A SMALL WARM POCKET OF +12C AIR WAS FROM NORTH CENTRAL NEBRASKA THROUGH NORTHWEST KANSAS TO NORTHEAST COLORADO. THE 850M LEVEL SHOWED A COLD FRONT STRETCHING FROM EASTERN WISCONSIN SOUTHWEST TO SOUTHWESTERN NEBRASKA, AND THEN FURTHER SOUTHWEST AS A STATIONARY FRONT THROUGH SOUTHERN COLORADO TO NORTHERN NEVADA. THE 850MB TEMPERATURE AT DDC WAS WARM AT +25C AND THE WIND WAS SOUTHWEST AT 20 KNOTS. .SHORT TERM...(THIS EVENING THROUGH TOMORROW) ISSUED AT 157 PM CDT SAT JUL 7 2012 AS WE PROGRESS INTO THE EVENING, POPCORN STORMS WILL BE BASICALLY SOUTHEAST OF A LINE FROM GREAT BEND TO MEADE. A BOUNDARY OF MID LEVEL CLOUDS FORMED DURING THE EARLY AFTERNOON, AND A SOUTHEASTERLY UPSLOPE FLOW HAS FUELED A FEW STORMS ALONG AND NEAR THIS BOUNDARY. I PLACED 20 PERCENT POPS IN FOR THIS AFTERNOON AND EVENING OVER OUR SOUTHEAST ZONES, AND THEN BLENDED THOSE IN WITH THE 20 PERCENT POPS FOR THIS EVENING IN OUR NORTHWEST AS A PRE-FR0NTAL TROUGH MOVES INTO THE WARM SURFACE AIR. I DO NOT THINK ANY ONE PLACE WILL GET VERY MUCH RAIN, NO MORE THAN 0.10 OF AN INCH, THUS JUST SLIGHT CHANCES POPS ARE WARRANTED. WINDS WILL BE LIGHT FROM THE SOUTHEAST, WHICH HELPS LOW LEVEL SURFACE CONVERGENCE AND AIDS IN STORM FORMATION. A NEARLY STALLED OUT STATIONARY FRONT FROM CENTRAL NEBRASKA THROUGH NORTHWEST KANSAS INTO EASTERN COLORADO WILL BE SLOW TO MOVE IN, BUT A COLD AIR PUSH BEHIND THE FRONT ALONG WITH PRESSURE RISES LATE TONIGHT SHOULD HAVE THE COLD FRONT THROUGH ABOUT OUR NORTHWEST HALF OF THE CWA AFTER 06Z, AND THROUGH ALL BUT OUR SOUTHERN TIER OF COUNTIES BY 12Z SUNDAY. THAT FRONT MAY NOT MAKE IT OUT OF OUR CWA WITH IT RUNNING INTO A STACKED SOUTHEASTERLY FLOW. LOW TEMPERATURES TONIGHT WERE LOWERED A FEW DEGREES, SINCE THIS MORNING LOWS RANGED FROM 68F DEGREES TO 76F DEGREES. I THOUGHT TONIGHT WOULD BE COLDER IN MOST LOCATIONS DUE TO THE COLD FRONT PASSING LATE TONIGHT. WITH THE FRONT STRADDLING OUR SOUTHERN COUNTIES SUNDAY, AND A UPPER LEVEL SHORT WAVE MOVING EAST THROUGH OUR NORTH AND CENTRAL ZONES, WENT WITH 40 POPS FOR THUNDERSTORMS ACROSS ABOUT OUR NORTHWEST HALF OF THE FORECAST AREA, WITH 30 POPS IN OUR SOUTHEAST HALF SUNDAY MORNING. FOR SUNDAY AFTERNOON, INCREASED THE POPS IN OUR NORTHWEST TO 50 PERCENT AND IN OUR SOUTHEAST TO 40 PERCENT. THE PRECIPITABLE WATER ON OUR FORECAST SOUNDINGS FOR SUNDAY ARE IN THE 1.05 INCH RANGE AND THAT IS NEARLY 85 PERCENT OF NORMAL PW THIS TIME OF YEAR. FOR THAT REASON, BUT SOME TRW(M) (MODERATE RAIN) IN THE WEATHER GRIDS SUNDAY AFTERNOON, IN CASE THERE ARE SOME DOWNPOURS. QPF WAS TRICKY SINCE THE PRECIP WILL BE CONVECTIVE, BUT FOR SUNDAY HAD THE HIGHEST QPF IN OUR NORTHERN ZONES. I FOLLOWED THE PREVIOUS SHIFTS MAX TEMPS FOR SUNDAY, WITH HIGHS RANGING FROM THE LOWER 80S IN SUCH LOCATIONS AS SYRACUSE, SCOTT CITY AND DIGHTON, TO THE LOWER 90S FROM ASHLAND TO MEDICINE LODGE TO PRATT. TEMPERATURES MAY FALL SUNDAY AFTERNOON IN OUR SOUTHEAST IF CLOUDS INCREASE AND THE FRONT SINKS FARTHER SOUTH FASTER. .LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY) ISSUED AT 140 PM CDT SAT JUL 7 2012 SUNDAY NIGHT: AN UPPER LEVEL SHORTWAVE TROUGH WILL MOVE ACROSS THE UPPER MIDWEST SUNDAY EVENING. THIS FEATURE WILL USHER IN A COLD FRONT ACROSS KANSAS DURING THE DAY. THERE WILL BE A FAIRLY TIGHT 850 HPA BAROCLINIC BOUNDARY ACROSS THE REGION DURING THE DAY. ALL THE MODELS SHOW DECENT QPF ACROSS THE REGION WITH PWATS CLIMBING OUT TO AROUND 1.50". THIS PWAT VALUE IS ABOVE THE 75TH PERCENTILE FOR THIS TIME OF YEAR FOR KDDC. AS A RESULT, HAVE GONE WITH LIKELY POPS AREA WIDE AS THE ATMOSPHERE SATURATES. HAVE THE HIGHEST POPS OVERNIGHT ACROSS THE SOUTHWEST ZONES WHERE UPSLOPE FLOW WILL BE LOCALLY MAXIMIZED. MONDAY: AN UPSLOPE FLOW PATTERN WILL CONTINUE MONDAY AND HAVE THE HIGHEST POPS ACROSS THE WESTERN ZONES. FORECAST PWATS ARE VERY IMPRESSIVE MONDAY MORNING WITH VALUES AROUND 1.75" INCHES. THIS IS NEAR THE 2 STANDARD DEVIATION MARK AND JUST BELOW THE 99TH PERCENTILE. PRECIPITATION AMOUNTS DURING THE SUNDAY THROUGH TUESDAY MORNING PERIOD ARE EXPECTED TO BE IN THE 0.50" TO 1.00" INCH RANGE, ALTHOUGH LOCALLY HIGHER AMOUNTS WILL BE VERY POSSIBLE IN ANY TRAINING CONVECTIVE ACTIVITY. THIS RAIN WILL BE VERY WELCOMED AFTER A LONG STRETCH OF DRY AND HOT WEATHER. MOST OF WESTERN KANSAS IS IN THE D3 (EXTREME) DROUGHT CATEGORY SO ANY PRECIPITATION AMOUNTS WILL BE BENEFICIAL. HAVE GONE COOLER WITH MAXIMUM TEMPERATURES AS PLENTY OF STRATUS IS EXPECTED FOR MUCH OF THE DAY EXCEPT OBVIOUSLY IN SHOWER ACTIVITY. WILL TAPER POPS OFF LATE MONDAY AS THE 850 HPA BAROCLINIC BOUNDARY SHIFTS OFF TO THE SOUTHWEST, 330K ISENTROPIC DOWNGLIDE DEVELOPS AND DRIER AIR AT 700 HPA MOVES IN FROM THE NORTHEAST ASSOCIATED WITH A SPRAWLING HIGH PRESSURE CENTER TO NORTH. TUESDAY AND BEYOND: THE 500 HPA RIDGE BEGINS TO AMPLIFY ACROSS THE SPINE OF THE ROCKIES FOR THE REST OF THE WEEK. THIS WILL LEAD TO DRY NORTHERLY FLOW ALOFT. HIGH PRESSURE AT THE SURFACE WILL DOMINATE THE REST OF THE EXTENDED PERIOD. THE GOOD NEWS IS THAT A HOT PLUME IN THE LOWER TROPOSPHERE IS NOT FORECAST BY ANY OF THE MODELS. TEMPERATURES LOOK FAIRLY SEASONAL FOR THE REST OF THE WEEK WITH HIGHS IN THE LOW 90S DEG F AND LOWS IN THE UPPER 60S TO LOWER 70S DEG F. NO PRECIPITATION IS EXPECTED FOR THE REST OF THE WEEK AS DEEPER LOW LEVEL MOISTURE WILL BE SOUTH OF A FRONT LOCATED ACROSS THE GULF STATES. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON) ISSUED AT 1207 PM CDT SAT JUL 7 2012 THE NEXT 18 HOURS SHOULD SEE VFR CONDITIONS PERSIST, WITH CUMULUS CLOUDS FORMING AND INCREASING THIS AFTERNOON. TOWARDS 12Z ON SUNDAY, CIGS WILL EXIST FROM MID LEVEL CLOUDS OVERSPREADING THE AREA FROM NORTH TO SOUTH. THERE IS ALSO A SLIGHT CHANCE FOR THUNDERSTORMS TO MOVE INTO THE KHYS TAF SITE OVERNIGHT, BUT THE BETTER CHANCES INCREASE AFTER 12Z SUNDAY AND HAVE OPTED TO NOT GO WITH CATEGORY THUNDERSTORMS, AND WILL LET LATER SHIFTS HANDLE THAT. FOR NOW, THINK OVC060-070 CLOUDS WILL BE THE CIGS THAT DEVELOP AT ANY TAF SITE OVERNIGHT. && .PRELIMINARY POINT TEMPS/POPS... DDC 69 89 69 82 / 30 40 60 60 GCK 68 87 68 80 / 30 50 60 60 EHA 68 87 67 77 / 30 50 60 60 LBL 69 89 69 79 / 30 40 60 60 HYS 69 87 68 85 / 40 50 60 40 P28 73 93 70 87 / 20 40 60 50 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...BURKE SHORT TERM...BURKE LONG TERM...SUGDEN AVIATION...BURKE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 451 AM CDT SAT JUL 7 2012 KSZ030-031-043>046-061>066-074>081-084>090-081000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 451 AM CDT SAT JUL 7 2012 /351 AM MDT SAT JUL 7 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS MAY DEVELOP LATE THIS AFTERNOON AND EVENING MAINLY NORTH AND NEAR A COLD FRONT FROM NEAR SYRACUSE TO HAYS. THUNDERSTORMS COULD BECOME MORE NUMEROUS, SOME WITH LOCALLY HEAVY RAINFALL, SMALL HAIL LESS THAN DIME SIZE, AND GUSTY WINDS, ESPECIALLY NORTH OF A SCOTT CITY TO LACROSSE LINE AFTER MIDNIGHT. SEVERE WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ADDITIONAL THUNDERSTORMS ARE POSSIBLE ACROSS THE ENTIRE AREA SUNDAY THROUGH MONDAY MORNING. LOCALLY HEAVY RAIN, CLOUD TO GROUND LIGHTNING AND GUSTY WINDS TO AROUND 50 MPH ARE THE EXPECTED PRIMARY THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC 06/33
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
335 PM CDT SAT JUL 7 2012
KSZ031-046-072115-
ELLIS-RUSH-
335 PM CDT SAT JUL 7 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN RUSH AND SOUTHERN ELLIS
COUNTIES...
AT 332 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR OTIS...MOVING WEST AT 15 MPH.
PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.
LAT...LON 3861 9902 3853 9902 3846 9906 3849 9948
3878 9931
TIME...MOT...LOC 2036Z 108DEG 11KT 3854 9909
FINCHSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 600 PM CDT SAT JUL 7 2012 KSZ031-046-072345- ELLIS-RUSH- 600 PM CDT SAT JUL 7 2012 ...SIGNIFICANT WEATHER ADVISORY FOR ELLIS AND NORTHERN RUSH COUNTIES... AT 557 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR SCHOENCHEN...MOVING NORTHWEST AT 10 MPH. SMALL HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM. LAT...LON 3902 9904 3859 9904 3857 9958 3910 9958 TIME...MOT...LOC 2301Z 140DEG 7KT 3875 9931 18
The Dodge City radar (KDDC), 118 km away, was scanning. The volume nearest the first event began at 23:07 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Winds were estimated to be gusting to 60 MPH.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2012Every state in 2012This day in weather historyWarnings in Kansas, July 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 404841, 404842.